FORUM

Warfarin - truth about Warfarin use. Is Warfarin safe?

Written by

Futurist Keynote Speaker: Posts, Slides, Videos - Future Health, Pharmaceutical Industry Keynotes

Rate This Article

Take care with Warfarin. Warfarin is an oral anticoagulant - in other words Warfarin is a drug taken by mouth used to prevent blood clotting.  It used to be known as a rat poison - give rats a lot of Warfarin and they suffer death from internal bleeding.

So did Donald Dewar, the most senior government figure in Scotland and member of the Labour Cabinet, who die on 11 October 2000, mourned across Briatin.  He suffered a fatal brain haemorrhage following a fall,  after recent surgery to replace an aortic heart valve.  The Warfarin successfully prevented clots on the valve, but the Warfarin also thinned his blood,  probably made the bleed worse and made it even more difficult for surgeons to operate.

Warfarin works by blocking the creation of Vitamin K - vital to normal blood clot formation.  Warfarin is usually very safe when used carefully but the level in the blood is critical.  Too much Warfarin and you can bleed to death - as simple as that.  Too little Warfarin and you could have, for example, a life-threatening clot such as a deep vein thrombosis resulting in a pulmonary embolus (clot passing from leg to lung).

The trouble is that Warfarin levels are affected by a huge number of other drugs that people may be taking at the same time.  These other drugs affect Warfarin levels by slowing or speeding up the rate of Warfarin destruction by the liver, or by releasing more free Warfarin into the blood (usually quite a lot of Warfarin is bound to proteins in the plasma), or by blocking absorption of Vitamin K, or by blocking Vitamin K production by bacteria in the gut.  Here are some examples of how Warfarin dose may need to be adjusted:

Warfarin effect is increased by:

bulletPhenylbutazone
bulletAlcohol
bulletAnabolic steroids
bulletChloramphenicol
bulletSulphonamides
bulletColchicine
bulletReserpine
bulletMefanamic acid
bulletAspirin
bulletPhenytoin
bulletBroad spectrum antibiotics
bulletErythromycin
bulletLiquid paraffin
bulletClofibrate

Warfarin effect is reduced by

bulletBarbiturates
bulletRifampicin
bulletOral contraceptives
bulletGlutethimide
bulletGriseofulvin

Weight changes and changes in kidney function can also affect Warfarin levels.

A common problem can be if a person is stable for a long time on Warfarin with a combination of other drugs - but then one or two of the other drugs are stopped, perhaps sending Warfarin levels sky high or perhaps far too low.

A common early sign of Warfarin overdose is spontaneous bruising - patches of skin discolouration without a history of injury, or even blood in the urine.  The treatment of too much Warfarin is an injection of Vitamin K which usually begins to act within 4 hours.

Conclusion:  Warfarin is a drug that MUST ONLY BE USED IN CLOSE CONSULTATION WITH A PHYSICIAN.


Related news items:
Newer news items:
Older news items:


Thanks for promoting with Facebook LIKE or Tweet. Really interested to hear your views. Post below.

Join the Debate! What are your own views?


?